Ever felt completely out of sync? You think you’re rolling along and then hiccups start popping up everywhere? Mixed messages galore and generally confused? Well it happens to the heart too, and not in a figurative sense.
Let’s start with rate. Usually that’s a pretty straight-forward answer, it’s harder here. The EKG is very irregular. There’s 2 big box R-R intervals and there’s 7-10 big box R-R intervals. There’s 12 complexes so technically the rate is averaging low 70’s, but the beats are different morphologies and some of them may not be associated with a pulse. You’d really have to just feel the pulse and start counting to know for sure.
The rhythm is equally tricky. The beats tend to cluster in 2 and 3 beat clumps, each is led off by a narrow complex beat. I don’t see obvious P waves, and the R-R intervals between the clusters of beat is variable as well so I think you should conclude the underlying basic rhythm is Afib. However, A fib shouldn’t be slow like this; slow A fib implies either medication-induced slowing of the heart, or some degree of heart block. The QRS complexes have different morphologies. The most common pattern in this EKG is a narrow complex QRS followed by a slightly wider (but still narrow) QRS, followed sometimes by a wide complex beat. SO, we have A fib with heart block but also a bunch of premature beats (both PAC’s and PVC’s). That doesn’t make a lot of sense; what would cause an EKG to be slow but fast at the same time? (hint, hint, we mentioned this in the blog last week). Let’s come back to that.
Axis is up in I and down in aVF (focus on the most narrow complex beats, not the premature beats), so a Left axis. We talked about the QRS in the last paragraph. I don’t really note much in the way of ST abnormalities in the repolarization of the narrow complexes.
So, what to make of all this? Well the patient is in A fib. She’s not making much urine and is weak overall, would it be a stretch to suppose she has an element of renal failure? Is there a medicine whose level can go up in renal failure that a person could take for A fib? Maybe one that could cause some weird visual stuff (frequently blurring or altered color perception, but hallucinations for this patient)? There is in fact. This is another patient with digoxin toxicity. Her creatinine and digoxin level are both in the 3’s. Last week we focused on the Salvador Dali T waves, this week’s patient is an example of fast and slow at the same time (accelerated junctional is the more classic example of that category, but blocks with prematurity count as well).
Some of you questioned if this could be an anti-cholinergic toxidrome. I would expect that to cause more of a tachycardic response rather than a brady.